New Mexico, 2011

Flash Flood and Hail in New Mexico, July 2, 2011

July 2, 2011 · NWS ABQ · 2 events in 2 counties and zones

A stationary, marginally severe storm, dropped over a foot of hail across Johnson Mesa, approximately 16 miles east of Raton. Many travelers through the area claimed that it had looked like it had snowed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A stationary, marginally severe storm, dropped over a foot of hail across Johnson Mesa, approximately 16 miles east of Raton. Many travelers through the area claimed that it had looked like it had snowed. Farther east, much of the precipitation fell as rain, and flooded part of State Highway 456.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 2, 2:00 AM MST, 11 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 2:00 AM MST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT SAT JUL 2 2011

.DISCUSSION...REGIME CHANGE IS FINALLY HERE. CONVECTION CONTINUES TO
BUBBLE OVER THE NORTHEAST PLAINS AS OF THIS WRITING. TPW IMAGERY
SHOWS MOISTURE BACKING NORTHWESTWARD...AND SOUTHEAST WINDS HAVE
STEADILY INCREASED DEWPOINTS THE LAST FEW HOURS FROM THE TAOS AREA
THROUGH THE RIO GRANDE VALLEY.

00Z MET/MAV GUIDANCE POPS HAVE INCREASED FOR TONIGHT THROUGH SUNDAY
AS THE HIGH CENTER SETS UP OVER THE FOUR CORNERS REGION AND STAYS
PUT FOR MUCH OF NEXT WEEK. HAVE NUDGED POPS TOWARDS THE HIGHER
GUIDANCE NUMBERS...AND THINK THE PERCENTAGE OF WET TO DRY STORMS
WILL INCREASE...EXCEPT FOR THE FAR NORTHWEST TODAY WHERE THE DRIER
AIR MAY REMAIN CORNERED.

THEREAFTER...MOISTURE RECYCLE AND STEERING WINDS WILL KEEP POPS
CONFINED TO MAINLY THE NORTHWEST HALF TO TWO THIRDS OF THE FORECAST
AREA FOR MUCH OF NEXT WEEK. THE 00Z ECMWF PARKS THE HIGH CENTER OVER
NEW MEXICO NEXT WEEK...SO IT/S NOT AS WELCOMING TO A SOUTHERLY FLOW
OF MOISTURE INTO THE STATE AS IT PREVIOUSLY WAS.

&&

.AVIATION...ISOLATED TSTMS WILL CONTINUE OVER NE NM THRU
APPROXIMATELY 11Z. VFR CONDITIONS WILL PREVAIL FROM THEN UNTIL 18Z
WHEN NEW TSTMS DEVELOP OVER THE HIGH TERRAIN.  GUSTY OUTFLOW WINDS
WILL BE POSSIBLE WITH ANY THUNDERSTORM...THOUGH WILL BE MOST LIKELY
ACROSS NORTHWEST NEW MEXICO DUE TO A DRIER BOUNDARY LAYER.
OTHERWISE...SMOKE FROM AREA WILDFIRES WILL ONCE AGAIN WILL AFFECT
PORTIONS OF NORTH CENTRAL NEW MEXICO AS WELL AS CENTRAL AND EASTERN
LINCOLN COUNTY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...THE UPPER LEVEL HIGH WILL BE THE MAIN PLAYER OVER
THE NEXT 7 DAYS...KEEPING TEMPERATURES NEAR TO ABOVE NORMAL AND
SUPPRESSING ANY MONSOONAL SURGES.  FORTUNATELY...WITH THE UPPER HIGH
ALOFT...WINDS WILL BE LIGHT...EXCEPT DUE TO THUNDERSTORM OUTFLOWS.

UPPER LEVEL HIGH WILL CONTINUE TO BUILD OVER NM TODAY THOUGH WILL
REMAIN ELONGATED EASTWARD WITH A SECONDARY HIGH OVER
MISSOURI/ARKANSAS.  SOUTHEASTERLY FLOW AT THE SURFACE WILL USHER IN
SOME GULF MOISTURE TODAY.  SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE NORTHERN AND WESTERN HIGH TERRAIN.  MAINLY DRY
THUNDERSTORMS ARE EXPECTED ACROSS THE FAR NORTHWEST CORNER...THOUGH
A MIX OF WET AND DRY IS EXPECTED ELSEWHERE.  GUSTY OUTFLOW WINDS ARE
POSSIBLE WITH ANY STORM...THOUGH ARE MOST LIKELY WITH THE DRIER
STORMS IN THE NW.

UPPER HIGH WILL BE ANCHORED OVER THE FOUR CORNERS REGION ON SUNDAY.
THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER THE HIGHER TERRAIN.  THIS
SCENARIO WILL NOT ALTER MUCH OVER THE NEXT SEVEN DAYS AS THE UPPER
HIGH ONLY MAKES SLIGHT ADJUSTMENTS IN ITS PLACEMENT. HOWEVER...WITH
THE LACK OF STEERING FLOW...STORMS THAT DO DEVELOP WILL BE SLOW
MOVING...IF THEY MOVE AT ALL. THEREFORE...LOCALLY HEAVY RAIN IS
POSSIBLE...AND ATTENTION WILL HAVE TO BE PAID TO AREA BURN SCARS. A
MIX OF WET AND DRY STORMS IS EXPECTED...THOUGH WILL BE TRENDING
TOWARD THE WETTER VARIETY IN GENERAL.

RELATIVE HUMIDITIES TODAY WILL GENERALLY REMAIN ABOVE 15 PERCENT
EXCEPT ACROSS NORTHWEST AND FAR WESTERN PORTIONS OF THE STATE.  FAIR
TO GOOD RECOVERIES TONIGHT.  SIMILAR RELATIVE HUMIDITY READINGS
EXPECTED OVER THE NET FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  97  62  95  63 /   5  20  10  30
DULCE...........................  87  48  88  49 /  10  30  20  30
CUBA............................  88  51  89  52 /  10  20  20  30
GALLUP..........................  92  54  90  55 /  20  20  20  20
EL MORRO........................  87  51  87  52 /  20  20  20  20
GRANTS..........................  91  59  90  58 /  10  20  20  20
QUEMADO.........................  90  53  88  56 /  10  20  20  20
GLENWOOD........................  95  62  94  61 /  10  10  20  20
CHAMA...........................  83  44  83  45 /  30  30  30  30
LOS ALAMOS......................  85  62  85  62 /  20  20  20  20
PECOS...........................  83  55  83  55 /  20  30  20  30
CERRO/QUESTA....................  84  50  85  52 /  30  30  30  20
RED RIVER.......................  75  44  76  43 /  40  40  40  30
ANGEL FIRE......................  78  47  80  47 /  30  30  30  30
TAOS............................  87  51  88  51 /  20  30  20  20
MORA............................  80  54  81  54 /  30  30  20  30
ESPANOLA........................  91  55  91  58 /  20  20  20  20
SANTA FE........................  89  58  89  58 /  20  30  20  30
SANTA FE AIRPORT................  91  60  91  60 /  20  20  20  30
ALBUQUERQUE FOOTHILLS...........  93  66  90  67 /  10  20  10  20
ALBUQUERQUE HEIGHTS.............  94  70  92  70 /   5  20  10  20
ALBUQUERQUE VALLEY..............  96  64  93  64 /   5  20  10  20
ALBUQUERQUE WEST MESA...........  96  64  93  64 /   5  20  10  20
LOS LUNAS.......................  96  64  95  62 /   5  20  10  20
RIO RANCHO......................  95  63  94  63 /  10  20  10  20
SOCORRO.........................  96  66  95  67 /   5  20   5  20
SANDIA PARK/CEDAR CREST.........  88  59  85  59 /  20  20  20  30
TIJERAS.........................  93  64  89  65 /  10  20  10  20
MORIARTY/ESTANCIA...............  91  55  89  57 /  10  20  10  30
CLINES CORNERS..................  85  60  86  59 /  10  20  10  20
GRAN QUIVIRA....................  90  62  90  62 /  10  20  10  20
CARRIZOZO.......................  92  63  90  64 /  10  20  10   5
RUIDOSO.........................  85  58  83  59 /  30  20  10   5
CAPULIN.........................  86  56  89  55 /  20  20  20  20
RATON...........................  90  57  92  57 /  20  20  20  20
SPRINGER........................  89  58  91  58 /  20  20  20  20
LAS VEGAS.......................  85  58  86  56 /  20  20  20  20
CLAYTON.........................  93  65  95  64 /  10  10   5   5
ROY.............................  91  64  90  63 /  10  10  10  10
CONCHAS.........................  92  67  93  66 /   5  10   5   5
SANTA ROSA......................  92  67  93  66 /   5  10   5   5
TUCUMCARI.......................  96  69  98  67 /   5  10   5   5
CLOVIS..........................  94  65  95  65 /   5   5   5   5
PORTALES........................  95  66  96  66 /   5   5   5   5
FORT SUMNER.....................  94  69  95  68 /   5   5   5   5
ROSWELL.........................  95  69  95  69 /   5   5   5   5
PICACHO.........................  90  61  90  62 /  10  10   5   5
ELK.............................  86  59  86  59 /  20  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 2, 5:00 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUL 2 2011

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HIGH BASED SHOWERS AND THUNDERSTORMS OVER THE NORTHWEST PLATEAU WILL
BE CAPABLE OF WIND GUSTS TO AROUND 50 MPH AND DRY LIGHTNING.
ELSEWHERE...GUSTY AND ERRATIC WINDS NEAR SHOWERS AND STORMS ARE
LIKELY.

SMOKE FROM THE LAS CONCHAS FIRE WILL CONTINUE TO IMPACT AREAS WHERE
TERRAIN INDUCED WINDS TRANSPORT THE SMOKE TO THE SOUTH AND EAST...AS
WELL AS IN THE IMMEDIATE VICINITY OF THE FIRE. AN AIR QUALITY ALERT
REMAINS IN EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT WIND GUSTS AND RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR ONLINE AT
WWW.WEATHER.GOV/ABQ.

The radar

The Pueblo radar (KPUX), 173 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Colfax

When
July 2, 1:45 PM MST to 2:45 PM MST
Where
Colfax County, 16 mi E of Raton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.900, -104.150

Hail piled up between 12 and 17 inches over Johnson Mesa due to a stationary thunderstorm that persisted for approximately one hour. Though some stones were as large as a quarter, much of the hail was smaller. Snow plows had to be called out to clear Highway 72. Some motorists were stranded for nearly 6 hours.

Flash Flood, Union

When
July 2, 4:00 PM MST to 6:00 PM MST
Where
Union County, 9.82 mi ENE of Folsom to 9.97 mi ENE of Folsom
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.908, -103.758

Water was approximately four feet deep over Highway 456 at the Dry Cimarron River Crossing approximately 10 miles east of Folsom. A few fences were washed out due to the high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319252, 321512.